Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Methamphetamine Overdose

The Dangers Of Methamphetamines

Methamphetamine is a stimulant that is used for a variety of reasons, including recreational use. It is extremely addictive and has a high potential for abuse. When large amounts of methamphetamines are taken, the drug user risk serious consequences from methamphetamine overdose including:

  • Cardiac arrest
  • Shock
  • Coma
  • Death

Methamphetamine overdose is extremely serious and needs to be treated immediately in order to lower the risk of death or permanent damage to organs and tissues. If you or someone you know uses methamphetamines, you should learn how to spot the signs of an overdose and what to do next.

Who Overdoses On Methamphetamines?

Any person can overdose on methamphetamines, even when taking the drug for the first time. Overdoses are most common in first time or inexperienced drug users and methamphetamine users with weakened systems due to repeated drug use. Some methamphetamine users take the drug by injecting it; these users are at a greater risk of overdose, because injection is simultaneous. Many intravenous methamphetamine users don’t know how much of the drug to take and may overdose quickly, causing a heart attack and other serious life-threatening consequences.

Methamphetamine Use: The Signs Of An Overdose

A methamphetamine overdose will often carry many of the same symptoms as typical drug use, including an elevated heart rate. Drug users who are overdosing will often identify an abnormally elevated heart rate, and may feel that their hearts are “beating out of their chests.” This may be accompanied by a panic attack or extreme anxiety.

High blood pressure is also common along with hyperthermia (an abnormally elevated temperature). The drug user may go into cardiac arrest or have a stroke, causing them to lose consciousness. In many situations, however, the drug user will stay conscious long enough to seek medical treatment.

When you recognize the signs of a methamphetamine overdose, you should immediately call an emergency medical phone number (911 in the United States). All cardiovascular issues need to be treated as quickly as possible to prevent and limit damage to various organs of the body. Some methamphetamine overdoses also include brain hemorrhaging and renal (kidney) failure, so prompt medical evaluation and treatment is absolutely imperative

How A Doctor Treats A Methamphetamine Overdose

Doctors may treat a methamphetamine overdose differently, depending on the symptoms that are present. Medication will be used to counteract some of the effects of methamphetamines. Doctors will ask whether any other drugs have been consumed; it’s important to provide a physician with as much accurate information as possible, as this can affect treatment choices and improve the physician’s ability to choose medications and treatments.

Drugs will often be administered to control the heart rate and to restore normal function to the circulatory system of a methamphetamine user. The exact amount of medications administered can vary widely depending on the weight of the drug user and a number of other factors.

After a methamphetamine overdose has been successfully treated, doctors will monitor the patient for any signs of long term damage. Most methamphetamine overdose patients are addicted to the drug, as it’s very psychologically and physically addictive, and treatment for the addiction can help to prevent a future overdose. Treatment options for methamphetamine addiction vary, and include group therapy, psychotherapy and services like Narcotics Anonymous (NA).

If you or someone you know uses methamphetamines, seek treatment as early as possible to prevent an overdose from ever occurring. A single methamphetamine overdose can be deadly, but with addiction counseling, the effects of the drug can be greatly limited.

...


Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Health Disclaimer | Cookies